The withdrawal timeline for heroin will vary somewhat depending on a person’s history of heroin use, the doses regularly taken, and the person’s body composition. Generally, withdrawal begins 6-24 hours after last use of heroin, and symptoms continue for about a week, though they lessen as time passes.

What Is Heroin?

heroin Heroin is an opioid drug synthesized from morphine. It usually appears as a white or brown powder, or a sticky black substance. This drug can be injected, inhaled, or smoked. All methods of administration deliver the drug to the brain very rapidly. Because of this, the substance is highly addictive and very damaging to the brain.

NIDA reports that 4.2 million Americans reported using heroin at least once in their lives in 2011, and 23 percent of people who use heroin become dependent on it. The average age of first use of heroin, according to SAMHSA, is 28 years old.

Effects of Heroin Use

 
Heroin is converted into morphine within the body. The morphine then binds to cells termed opioid receptors; these cells send a signal to the brain, which triggers the “high” associated with drug use. Repeated exposure to heroin changes brain structure and chemistry. These physical changes to the brain are why it can be so difficult to stop using heroin. Once a dependence on heroin has developed, stopping or reducing heroin use will lead to withdrawal symptoms.

Heroin use leads to dependence in many people. NIDA reports that dependence occurs when the body begins to rely on the drug to maintain normal functioning; lack of the drug in the system triggers withdrawal symptoms as the body attempts to readjust. After continued heroin use, greater amounts of the drug must be used to produce the same effects originally felt, which is termed drug tolerance. Different people become dependent on opiate drugs at different rates.

SAMHSA lists the symptoms of heroin use as:

  • Euphoria
  • Drowsiness
  • Depressed respiration
  • Constricted pupils
  • Nausea

An overdose of heroin can lead to the following:

  • Shallow breathing
  • Blue lips and fingernails
  • Clammy skin
  • Convulsions
  • Coma

Withdrawal Symptoms and Timeline

 
Withdrawal occurs after stopping or significantly reducing the use of heroin. According to NIDA, withdrawal is the process by which the body rids itself of the drug. This can cause uncomfortable symptoms, both physical and psychological. While heroin withdrawal can be very unpleasant, it is not life-threatening.

Some of the early symptoms of withdrawal include:

  • Anxiety
  • Muscle aches and spasms
  • Insomnia
  • Increased sweating
  • Nausea and abdominal cramping
  • Chills

The National Drug Strategy of Australia reports that the physical symptoms of withdrawal from heroin can begin 6-24 hours after last use of the drug.

Symptoms tend to peak 2-4 days later and generally subside after a week. Psychological symptoms, like dysphoria, anxiety, trouble sleeping, and cravings, can last for weeks or months.

Treatment

 

Experts recommend that withdrawal treatment should:

  • Alleviate distress and unpleasant physical and psychological symptoms
  • Prevent life-threatening complications of withdrawal
  • Provide long-term treatment after withdrawal has subsided
  • Break the pattern of drug use

 
Treatment for heroin withdrawal generally involves medication. Different medications can be used to lessen the symptoms of withdrawal. NIDA reports that the most commonly used medication is clonidine, which reduces anxiety, muscle aches and cramping, and sweating. Other medications can treat vomiting and diarrhea.

In addition to medication, support groups, such as 12-Step programs and others, can assist individuals experiencing withdrawal from heroin and other opiates. Long-term treatment for drug addiction is also recommended after withdrawal has subsided. This may involve self-help programs, inpatient or outpatient treatment, and participation in individual and group therapy.

Complications can sometimes occur during withdrawal which increase the associated health risks. NIDA reports that because withdrawal can cause vomiting, those in withdrawal are at risk for aspiration, or breathing stomach contents into the lungs. Aspiration can lead to lung infections. Vomiting and diarrhea can also lead to dehydration, which can involve chemical and mineral imbalances.

People experiencing withdrawal are also at risk for an overdose; withdrawal lowers a person’s tolerance to heroin, so even a small dose of the drug could have life-threatening results.

Individuals should never attempt to detox from heroin on their own. An addiction to heroin, like all opiates, requires medical detox. This means that those detoxing from heroin are monitored 24 hours a day by medical professionals to ensure their health and safety throughout the process.